Peripheral Neuropathy

Clinical practice guidelines show no agents prevent this side effect.

One of the most debilitating side effects of cancer treatment is the development of chemotherapy-induced peripheral neuropathy (CIPN). As clinicians, we are all too familiar with how patients’ lives are affected. Patients report struggling with everyday activities, such as dressing, eating, and working.

The American Society of Clinical Oncology (ASCO) convened a panel of experts to identify best practices for preventing and managing CIPN, and the panel reviewed 42 studies published in the past 23 years. Unfortunately, none of the studies provided definitive guidance, and most had an insufficient sample size, lost patients to follow-up, and/or had inconclusive findings. The expert panel compiled a list of 11 established agents that should not be offered to prevent CIPN, including anticonvulsants, antidepressants, vitamins, minerals, supplements and other chemo-protectants. No agents were recommended. One trial involving venlafaxine was inconclusive and merits further investigation. The panel also reviewed treatment for patients experiencing CIPN and supported a moderate recommendation of duloxetine, which was effective in cancer-related trials and is used for treatment of diabetic peripheral neuropathy. The panel made no recommendation or endorsement of four other agents shown to be beneficial in small or unpublished studies: acetyl-l-carnitine, tricyclic antidepressants (TCAs); gabapentin or pregabalin; and a compounded gel consisting of baclofen, amitriptyline HCL and ketamine.

Probably the biggest take-home message here is that as clinicians, we need to teach our patients about CIPN and assess for CIPN. From the literature review conducted by the ASCO expert panel, it appears that promptly recognizing CIPN and when indicated, modifying the patient’s chemotherapy regimen, may be the best action for reducing CIPN progression.

Reference

Hershman DL, Lacchetti C, Dworkin RH, et al. Prevention and Management of Chemotherapy-Induced Peripheral Neuropathy in Survivors of Adult Cancers: American Society of Clinical Oncology Clinical Practice Guideline.

JCO

32(18):1941-1967.